Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 155, NWS Tucson, AZ

August 16, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2022, 6:29 PM MST for Pima County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2022, 6:29 PM MST (01:29 UTC)
Expired
Aug 16, 2022, 6:58 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:37 PM MSTTSTM WND DMG6 Sw Oro Valley, AZMAJOR TREE LIMBS DOWN AND FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS55 KTWC 170129
SVRTWC
AZC019-170215-
/O.NEW.KTWC.SV.W.0155.220817T0129Z-220817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
629 PM MST Tue Aug 16 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 715 PM MST.

* At 628 PM MST, a severe thunderstorm was located over Casas Adobes,
  or near Oro Valley, and is nearly stationary.

  HAZARD...60 mph wind gusts, quarter size hail and brief heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oro Valley, Marana, Casas Adobes, Flowing Wells and Tortolita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3241 11101 3238 11098 3230 11102 3239 11110
TIME...MOT...LOC 0128Z 044DEG 3KT 3237 11102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
703 
WWUS55 KTWC 170158
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
658 PM MST Tue Aug 16 2022

AZC019-170208-
/O.CAN.KTWC.SV.W.0155.000000T0000Z-220817T0215Z/
Pima-
658 PM MST Tue Aug 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3241 11101 3238 11098 3230 11102 3239 11110
TIME...MOT...LOC 0153Z 044DEG 3KT 3235 11104 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:28 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 16, 1:28 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
128 PM MST Tue Aug 16 2022

.SYNOPSIS...Shower and thunderstorm chances will continue. A slight
downward trend in storm activity is expected this evening before
ramping back up the second half of the week into the weekend.
Temperatures will remain near seasonal averages through Wednesday,
lowering to nearly 10 degrees below normal this weekend.

&&

.DISCUSSION...A wetter period can be anticipated starting tomorrow
through the weekend as a low pressure system with tropical origin
impacts the region. This system was centered just south of the Texas
Big Bend today and will track farther westward the next few days.
Models were in good agreement with this low bringing an influx of
deep moisture into the region as it moves closer and becomes
somewhat stalled over NW Mexico/NRN Gulf of California this weekend.
Needless to say, rain chances and rainfall amounts will be on the
increase as early as tomorrow but more so Friday into the weekend.
ECMWF was noticeably wetter than the GFS with the ECMWF ensemble QPF
derived Extreme Forecast Index (EFI) highlighting Saturday for more
widespread heavy rainfall amounts. This scenario would suggest a
transition from a localized flash flooding threat to a more longer
term flooding concern by early next week, if not sooner. Please
refer to the hydrology section in this product for more details.
Otherwise, high temperatures will hover below seasonable readings,
especially Friday into the weekend.

&&

.AVIATION...Valid through 18/00Z.
SCT-BKN clouds 7k-12k ft AGL. ISOLD-SCT SHRA/TSRA developing and
persisting thru 17/04Z mainly from Tucson south and westward. With
the stronger TSRA, expect cloud decks to lower to 4k-6k ft AGL, wind
gusts to 45+ kts, vsby reductions, and mountain obscurations.
Outside of any TSRA, SFC wind generally less than 10 kts and
favoring a NWLY direction through the early evening hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect a daily chance of showers and thunderstorms
through the upcoming weekend, with increasing precipitation chances
late in the week into the weekend. The main threats will be strong
gusty winds and heavy rainfall/flash flooding. There is the
potential for precipitation outside the normal afternoon/evening
cycles. Outside of thunderstorm outflows, wind trends will be light
and follow typical diurnal patterns.

&&

.HYDROLOGY...A low pressure system with tropical origin was centered
just south of the Texas Big Bend area today. This low will track
westward bringing an influx of deep moisture to the region as early
as Wednesday but more so this weekend. Latest models showed this low
pressure system becoming somewhat stalled south of the International
Border over Northwest Mexico/northern Gulf of California through the
weekend. As this system moves closer, rain chances and rainfall
amounts will be on the increase areawide, peaking late Friday and
Saturday. While flash flooding will be a concern, mainstem rivers
and larger washes will likely experience significant flows by
Monday, if not sooner. The river forecast outlook, based on the
latest QPF, indicated a few river systems of concern such as the
Gila River upstream from the San Carlos Reservoir. That said,
conditions may transition from localized flash flooding to longer
term flooding concerns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 16, 1:57 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Tue Aug 16 2022

AZZ508-512-162130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
157 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 230 PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Chiricahua National Monument, or 31 miles north of
Douglas, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunizona.

This includes the following highways...
 Route 181 between mile markers 39 and 50.
 Route 191 between mile markers 36 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 10967 3190 10970 3187 10943 3177 10942
TIME...MOT...LOC 2056Z 088DEG 16KT 3181 10957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWR
Special weather statement, Aug 16, 3:25 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Tue Aug 16 2022

AZZ503-513-162300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
325 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of east central Santa
Cruz County through 400 PM MST...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm over
Patagonia, or 16 miles northeast of Nogales, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patagonia.

This includes Route 82 between mile markers 13 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 11086 3164 11073 3149 11064 3145 11082
TIME...MOT...LOC 2225Z 339DEG 8KT 3154 11076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 3:54 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Tue Aug 16 2022

AZZ507-162345-
Upper San Pedro River Valley including Sierra Vista/Benson-
354 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 19 miles northeast of Sierra Vista, moving southwest at
5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone and Fairbank.

This includes the following highways...
 Route 80 between mile markers 312 and 327.
 Route 82 between mile markers 61 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3181 11002 3176 10996 3158 11004 3174 11023
TIME...MOT...LOC 2254Z 047DEG 5KT 3174 11005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 4:37 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
437 PM MST Tue Aug 16 2022

AZZ507-513-170015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
437 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 515 PM MST...

At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Huachuca City, or near Sierra Vista, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph,pea size hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista and Fort Huachuca.

This includes the following highways...
 Route 90 between mile markers 315 and 324.
 Route 92 between mile markers 322 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 11027 3157 11019 3144 11030 3158 11043
TIME...MOT...LOC 2336Z 050DEG 5KT 3158 11028

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 16, 5:22 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
522 PM MST Tue Aug 16 2022

AZZ503-507-513-170100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
522 PM MST Tue Aug 16 2022

...Strong thunderstorms will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 600 PM MST...

At 522 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker Canyon Lake to 10 miles southwest
of Hereford. Movement was southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parker Canyon Lake, Fort Huachuca and Coronado National Memorial.

This includes Route 83 between mile markers 3 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 11058 3151 11043 3134 11023 3133 11027
      3133 11049
TIME...MOT...LOC 0022Z 049DEG 9KT 3147 11044 3135 11032

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 16, 5:58 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
558 PM MST Tue Aug 16 2022

AZZ508-512-170130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
558 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of north central
Cochise County through 630 PM MST...

At 558 PM MST, Doppler radar was tracking a strong thunderstorm near
Bowie, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of north central
Cochise County.

This includes Interstate 10 between mile markers 366 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3235 10940 3226 10932 3215 10944 3229 10954
TIME...MOT...LOC 0058Z 048DEG 12KT 3227 10943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:22 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Aug 16, 5:38 PM MSTDust Storm AdvisoryTWCCochise, Graham67 min
Aug 16, 5:58 PM MSTSpecial Weather StatementTWC32 min
Aug 16, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise, Pima31 min
Aug 16, 8:15 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 16, 9:40 PM MSTSevere Thunderstorm WarningTWCCochise, Pima35 min
Aug 16, 9:49 PM MSTSpecial Weather StatementTWCCochise56 min
Aug 16, 10:46 PM MSTSpecial Weather StatementTWCCochise59 min
Aug 17, 1:23 PM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 days
Aug 17, 2:34 PM MSTSpecial Weather StatementTWC41 min
Aug 17, 2:44 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 17, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima117 min
Aug 17, 3:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 17, 3:50 PM MSTSpecial Weather StatementTWC40 min
Aug 17, 4:10 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.